Aa
A
A
A
Close
Addiction: Substance Abuse Community
32.1k Members
Avatar universal

Need advise on quitting Lortab

I had a total hip replacement in 12/09.  I was prescribed 1-2 10mg. of Lortab every 4-6 hours for pain.
I took 6 pills per day, up until April, so that would be 5- months total.  I have been trying to taper off
of this drug for the past 4-weeks, and am down to 1-2 per day, spaced at least 12 hours apart.
I have an excruciating headache, neck pain, joint pain, anxiety, dizziness, and can't stand to be around
people.  If I had known that I would become this addicted, and it would be this hard to get off of this
medication I NEVER would have taken it.  My question is, how long do these withdrawl symptons last?
In the past week I have really only taken 1..  on one occasion last week took 2 in one day.  The symptons
don't seem to be letting up.  I've tried Allieve, asprin, unisom to help me sleep.. nothing works.  Lortab
is the most dangerous drug!  Why didn't my doctor tell me that I would become this addicted?  And from all of the
post's I have read, 4-months doesn't seem to be long compared to other people.  And God bless anyone else trying to get off this stuff.  My thoughts and prayers are really with any one who takes more, or has taken it longer than me.
When does the headache go away????  I feel like I have a brain anurysym..

8 Responses
Avatar universal
I can empathize greatly with you. Although not on that many a day for that long, mine is the same story.... why do they not tell you??? I have been on and off for about two years mostly 3 a day.  I have posted where I am at now in the process of weening again - it is so frustrating. It is an evil drug but works for pain that is why it is addicting.  You will feel better soon. What you are experiencing is the exact reason people continue to use vs.. get clean. The withdrawals physically are bad but emotionally it is a nightmare. It is something that you never would have imagined happeing to you. I feel your pain.  Keep up the great work, you are well well on your way.
Avatar universal
Have you tried talking to your doc about it? There are weaker alternatives to Lortab, likewise there are medications that can ease the WD symptoms. Maybe a slower taper? Maybe a more-frequent dosing of a lower strength med then taper that one off?

I hesitate to give advice, since you clearly want free of it, yet you're already taking relatively low doses. The best thing I can suggest is make bloody well sure your doctor is aware of the problems and see if there's anything... anything at all they can suggest.

Cases like yours are the ones where a doctor can feel confident/comfortable helping; you're clearly not in a position of "drug-seeking behavior," you just want off and you're in pain trying. It might actually be easier for you to cold turkey it than try and taper. Well, maybe not easier, but faster perhaps.
Avatar universal
Thank you so much for your responses...  No, I haven't spoken with my Doctor about it, actually it didn't occur to me.  He is a Surgical Orthopedic, who doesn't seem to have a problem with the dosage I was taking.  I know I have to "bite the bullet" and struggle with these withdrawl effects, but it is getting SO hard.  My head hurts so bad I can't even turn it to look for traffic when I am driving.  And I am getting 0 sleep.  I want a miracle.. that would be for some one to tell me when this will stop.  Thank you everyone for listening.  I am new to this.  I did read a post that said "once you start tapering, do not go back to taking more, no matter what".  I have been trying so hard to do that.  I am into my second full blown week of these withdrawls.  If any one is new to this like me, please please please stop if you can, before it gets out of hand. The hardest part is thinking that I am going to die, because that is what I feel like.  My heart goes out to everyone who is struggling with stopping, because so many of you have it much worse than me.
Avatar universal
Ah, so by headache you mean "muscle locks," my term for when you feel like you're brain's loose in your head and you have about 5% range of mobility. Every movement feels like your brain's slamming the inside your skull?

My BIGGEST mistake in getting hooked was NOT going to my doc when I started experiencing WD symptoms. I was afraid I'd be looked down on, viewed as a druggie, or with suspicion. If I HAD gone to him, I never would have gone down the road I find myself on now.

I'm in the middle of hideous withdrawals right now (I've only been clean since Sunday): that same pain as you describe, vomiting, terrible diarrhea, etc. I get it, I really do.

Please, do yourself a favor. Go talk to your doc and explain. Be totally honest. THIS IS NOT UNCOMMON. YOU ARE NOT UNIQUE OR "BAD", ETC. They see this all the time, but if you don't fess up they'll assume nothing's wrong. They don't want you to be in pain, nor do they want you to be an addict. They'll help.

Good luck!
Avatar universal
I agree talk to your doc. I was Lortab for daily migraines. This lasted 5 yeras!
It really takes about a week to 14 days. Depending. You are on such a low dose just stop them.
Take tons of hot baths and showers. Advil worked for me. Oh and pedio.
It will pass. Think of it as having the flu.

Hope this helps.

Terry
Avatar universal
Hello. The low dose you are at,you may be able to just stop,go through the withdrawals and be finished.Talk to the doc first,and make him aware of what you have stated here,I'm sure he will support you to get off the pills. Hope you find the way out soon.            kc.
Avatar universal
I agree with the others in talking to your doctor.  I'm sure there's things he can give you that may help reduce the withdrawals, things that you don't have to worry about becoming addicted to.

I understand your astonishment at the doctors not telling you about the addiction possibilities, or rather dependance.  There's a difference.  I'm dependent on oxycodone for severe, debilitating chronic pain.  But if I had known that I would have to withdraw from the meds, then I certainly would have looked at other options.  Right now I'm looking into alternative treatments and working with my pain clinic.

No one should have to suffer these withdrawals.  They are horrendous.  But it is a disgrace that the medical community leaves patients uninformed about how quickly you can become dependent on a medication.

Good luck.
Avatar universal
I can't thank you all enough for your post's.  It really helps to listen to other people, and their experiences.  I have just read them all, and think I will  stop taking them completely, and think of it as having the flu like beatingthis suggested.  Since today is Friday, hopefully the majority of the symptons will get be worse over the weekend, when I can relax, read, take hot showers, and not see any one.  I have a very stressful job which might be adding to my overall b'chyness.  IF things are still bad on Monday, and I don't see any let up, I will take all of your advise and contact my doctor.  This forum has been so very helpful.  I thought I was going crazy until I read your comments.  Wish me luck.. I'll let you know how the weekend goes on Monday.  Bless you all.
Have an Answer?
Top Addiction Answerers
495284 tn?1333894042
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.